Minnesota, 2017

Tornadoes and Hail in Minnesota, September 19 to 20, 2017

September 19 to 20, 2017 · NWS MPX · 36 events in 11 counties and zones

A strong and potent upper level disturbance, combined with a cold front sweeping across the eastern Dakotas, fired a line of severe thunderstorms that moved eastward into western Minnesota toward midnight. This line of storms continued to progress east-northeast across southern and central Minnesota, which produced fast-moving tornadoes, severe measured wind gusts, and hail as large as tennis…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.4 million
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A strong and potent upper level disturbance, combined with a cold front sweeping across the eastern Dakotas, fired a line of severe thunderstorms that moved eastward into western Minnesota toward midnight. This line of storms continued to progress east-northeast across southern and central Minnesota, which produced fast-moving tornadoes, severe measured wind gusts, and hail as large as tennis balls. This line slowly weakened as it moved into far eastern Minnesota, with general, non-severe thunderstorms as the line progressed into west central Wisconsin after 3 am.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Sep 19, 10:30 PM CST, 22 minutes earlier.

Area forecast discussion, Sep 19, 10:30 PM CST, 22 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
1130 PM CDT Tue Sep 19 2017

.UPDATE...
Issued at 1124 PM CDT Tue Sep 19 2017

Updated to include 00z aviation discussion below.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 411 PM CDT Tue Sep 19 2017

Forecast concerns tonight focus on the potential severe weather
threat from a complex of thunderstorms expected to develop this
evening across the Dakotas.

Upstairs, a broad 500 mb low is present over western Canada.
Along the periphery of this low, a well-defined vorticity maxima
is pivoting into the Dakotas & will be the main driver for the
storms tonight. Right behind this vort max is a strong 100-120 kt
jet at 300 mb which will provide plenty of kinematic support for
this system. At the surface, a a deepening split low under the
left exit region of this jet will advance a cold front into
western Minnesota late tonight. Increasing southerly flow ahead of
the cold front & behind a relatively stationary warm front has
created a primed, but narrow, warm sector over the eastern Dakotas
& far-western MN, which will be the area of most concern for
severe weather tonight.

Main question for our forecast will be the timing of storms along
the cold front & when they move into western MN. Despite dewpoints
in the upper 60s & SFC CAPE values increasing to over 2000 J/kg
in SW MN, a strong cap remains in place thanks to 700 mb
temepratures over 10C. Thus, not expecting any storms to develop
until the stronger forcing from the surface cold front approaches
towards 10 PM tonight across far western Minnesota. By this time
surface-based instability will be starting to decrease with only a
sliver of the area still in the warm sector at this time,
generally SW of a Ortonville-Redwood Falls-Fairmont. Forcing along
the front will be increasing by the time it reaches western MN
which will likely result in any discrete storms ongoing across the
Dakotas at the time merging into a long line. Thus we're looking
at mostly a damaging wind threat tonight with the most likely area
being far western MN. While currently looking unlikely... if any
discrete storms are able to develop before the warm sector closes
off in western MN, 50-60 kts of effective bulk shear along with
steep mid-level lapse rates would be supportive of supercells or
hybrid line/supercell clusters capable of a large hail & tornado
threat.

This line of storms will continue to trek east, reaching the
longitude of St Cloud around 2 am, the Twin Cities around 4 am,
and into west-central WI by 5 am. Instability will be weakening by
the time this line reaches eastern MN so not expecting much in
the way of widespread severe weather in these areas. However
kinematic profiles will be increasing overnight allowing storms to
remain organized & along with the fast forward speed of the line,
a few isolated wind gusts have a chance to punch through the
stable nocturnal boundary layer.

Showers will linger along the cold front into early afternoon
across west-central WI but we'll see clearing skies Wednesday
morning behind the cold front. Drier air & more seasonal
temepratures move in behind the front as well with highs in the
mid 70s expected.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 411 PM CDT Tue Sep 19 2017

Continued concerns/questions for the extended outlook.

1. Excessive Rainfall
2. Abnormally high temperatures/humidity levels.

Models continued the trend toward a drier forecast for the
southeast 1/3 of MPX forecast area from Friday through Sunday.
Basically in areas from south central Minnesota to west central
Wisconsin, including some of the Twin Cities metro area. However,
at the same time period, west central and central Minnesota will
see copious amounts of rainfall, with several inches likely before
it ends late in the weekend, or early next week. This is again
based on the upper ridge building/holding across the Great
Lakes/Ohio Valley region, keeping the south/southwest flow aloft
in our area.

There has been some slight differences in the strength, and
location of the upper ridge center over the past few model runs.
But, consensus in the EC/GFS/GEM models remain that this ridge
will dominate the eastern 1/2 of the nation. Therefore, models
will struggle on holding back the surface front across the Upper
Midwest, and hence, forecasting precipitation too far to the
east/southeast.

Again, there is no reason for this front to move anymore eastward,
then from a southwest, to northeast orientation across the center
of Minnesota. Very warm and humid conditions will continue ahead
of this front with temperatures likely too cool based on current
trends on Friday/Saturday. There is only a very small chance of
outflow boundaries, associated with convection, that will lead to
some minor changes in the surface front location. So, I have kept
slight chance/chance percentages where uncertainty exists in
southern/eastern Minnesota. I wouldn't be surprised to see west
central Wisconsin dry for the entire weekend. There is no doubt
that there will be a sharp temperature gradient across the state,
with temperatures some 20-30 degree differences along the frontal
boundary. The best location of precipitation will occur 50 to 100
miles west/northwest of the surface front where upper level
support and no cap will prevail.

Due to PWAT values nearly 2-3 standard deviations above normal for
this time of year, and the added scenario of several rounds of
precipitation along and west of the cold front, I wouldn't be
surprised to see rainfall totals of 3 to 6 inches before it ends
early next week. This type of regime, with the amplified trough-
ridge over our region, is very conducive of excessive rainfall and
flooding. Please be aware of this for the upcoming weekend. The
second element is the possibility of severe weather due to the
amplified/strong upper features, combined with above normal
temperatures.

Not until the upper ridge begins to break down, and the mean
trough in the west de-amplifies, will our weather pattern change
to a cooler and less unsettled regime.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1124 PM CDT Tue Sep 19 2017

Main issue is timing of convection later this evening into the
early morning hours. An organized line of thunderstorms is
expected to move into western MN around 03z-04z tonight then
gradually progress east, impacting all terminals. Northern
terminals have a better shot at dropping to IFR levels, mainly for
visibility in the thunderstorms but also possibly for ceilings,
while southern terminals are better poised to remain in MVFR
levels although IFR cannot be ruled out. TSRA activity should be
complete around 12z tomorrow morning with gradual clearing,
resulting in VFR conditions by midday for all sites. Other
significant issue will be winds, both at the surface and slightly
aloft. Strong jetting will make for winds at the surface to
persist at speeds around 15G25kt through the overnight hours.
Aloft, winds of around 50 kt can be expected close to 2 kft later
this evening through the overnight hours. The speeds aloft will
diminish some close to daybreak but these strong winds aloft may
still be a problem for departing aircraft in the morning.

KMSP...Clouds will continue to fill in the mid-levels this evening
then conditions will deteriorate quickly with the arrival of the
line of thunderstorms. Timing may be a bit tricky so radar will
need to be monitored to see if timing needs to be adjusted. Brief
heavy downpours and frequent lightning can be expected so this may
impact ground operations if not solely flight ops. MVFR ceilings
are then expected to linger thru the morning push then improvement
to VFR is expected by midday.

/OUTLOOK FOR KMSP/
Thu...VFR. Winds SE 10-15 kts.
Fri...VFR. Winds S 10-15 kts.
Sat...Mainly VFR. Chance MVFR/TSRA. Winds SW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...ETA
LONG TERM...JLT
AVIATION...JPC
Hazardous weather outlook, Sep 19, 11:39 AM CST, 11 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1239 PM CDT Tue Sep 19 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201745-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1239 PM CDT Tue Sep 19 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

There is an Enhanced Risk of severe thunderstorms across western
Minnesota, a Slight Risk across portions of eastern Minnesota,
and a Marginal Risk across western Wisconsin tonight. The main
weather hazard will be damaging winds later this evening in far
western Minnesota. A smaller risk of large hail, with an isolated
risk of a tornado or two across far western Minnesota this
evening as well. The risk of large hail and tornadoes is very low
in central and eastern Minnesota, but isolated damaging wind gusts
is still possible late.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorm chances continue over western Wisconsin Wednesday
morning, then periodic chances return area wide Thursday night
through Monday. Some strong or severe storms are possible. Of
particular concern is heavy rain potential with a slow moving
front and repeated rounds of thunderstorms. Several inches of
rain could lead to an increased flood risk across western and
portions of central Minnesota.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed across western Minnesota
later today.

In the hours before

Special weather statement, Sep 19, 10:42 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1142 PM CDT TUE SEP 19 2017

MNZ054-056-064-200530-
Chippewa-Yellow Medicine-Lac Qui Parle-
1142 PM CDT TUE SEP 19 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAC QUI PARLE...
NORTHWESTERN CHIPPEWA AND WESTERN YELLOW MEDICINE COUNTIES...

At 1141 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Marietta to near Lake Cochrane Rec
Area to near Elkton. Movement was northeast at 55 mph.

Wind gusts up to 50 mph and dime size hail are possible with these
storms.

Locations impacted include...
Montevideo, Canby, Madison, Dawson, Clarkfield, Milan, Watson,
Porter, Boyd, Bellingham, Cerro Gordo and Providence.

LAT...LON 4515 9639 4515 9567 4489 9573 4463 9582
      4463 9645
TIME...MOT...LOC 0441Z 240DEG 48KT 4502 9633 4467 9638 4421 9654

The radar

The Aberdeen radar (KABR), 195 km away, was scanning. The volume nearest the first event began at 04:53 UTC.

Open the radar archive at this moment

Event by event

18 thunderstorm wind, 9 hail, 9 tornado. Local standard time, as filed.

Hail, Stevens

When
September 19, 10:52 PM CST
Where
Stevens County, 0.84 mi NE of Morris
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.590, -95.920

Thunderstorm Wind, Stevens

When
September 19, 10:54 PM CST to 10:58 PM CST
Where
Stevens County, 1.39 mi N of Morris to 4.47 mi NNE of Morris
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.600, -95.928

Dozens of trees were damaged, shingled were blown off a house, a flag pole was bent, antennas were damaged on a radio tower, and a pump station at a co-op was blown over. There were also scattered trees down in the city of Morris. Based on radar, it is possible that this may have been tornado damage, but the report came in days later and by that time, the damage had been cleaned up and therefore a damage survey was not conducted.

Thunderstorm Wind, Douglas

When
September 19, 11:13 PM CST
Where
Douglas County, 4.41 mi S of Brandon to 3.51 mi S of Brandon
Measured
63 kt (72 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.906, -95.598

About one dozen trees were broken or uprooted at two farms south of Brandon. A barn at the northern end of the damage lost part of its roof as wind got in through an open door. It appeared the damage was due to a downburst.

Tornado, Chippewa

When
September 19, 11:18 PM CST to 11:20 PM CST
Where
Chippewa County, 1.22 mi SW of Montevideo to 1.43 mi ESE of Montevideo
Rating
EF0
Path length
2.12 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
44.936, -95.735

This tornado began on the Chippewa County side of the Minnesota River, just east of the Montevideo golf course. It moved east-northeast across the south side of Montevideo. Most of the damage was to trees, but siding and shingles were taken off a few homes and the Montevideo Community Center.

Thunderstorm Wind, Douglas

When
September 19, 11:18 PM CST to 11:22 PM CST
Where
Douglas County, 1.45 mi NE of Brandon to 2.02 mi NNW of Leaf Vly
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.986, -95.580

Dozens of trees were broken or uprooted from the area just north of Brandon to Leaf Valley Township. It appeared the damage was definitely due to a downburst, with a divergent pattern at Devils Lake.

Tornado, Chippewa

When
September 19, 11:22 PM CST to 11:23 PM CST
Where
Chippewa County, 1.98 mi S of Montevideo to 1.99 mi S of Montevideo
Rating
EF1
Path length
0.11 mi
Path width
80 yd
Reported by
NWS Storm Survey
Coordinates
44.921, -95.719

This tornado uprooted or snapped dozens of trees south of Montevideo and just east of the Minnesota River.

Tornado, Swift

When
September 19, 11:28 PM CST to 11:38 PM CST
Where
Swift County, 2.06 mi NNW of Murdock to 9.03 mi ESE of Swift Falls
Rating
EF1
Path length
10.68 mi
Path width
550 yd
Continued into
Kandiyohi, Mn (MPX)
Property damage
$1.5 million
Reported by
NWS Storm Survey
Coordinates
45.255, -95.423

A tornado touched down in a corn field northwest of Murdock and moved northeast. The first structure that was hit was a church, which lost part of its roof. Along the way, the tornado destroyed corn fields, knocked down or broke many trees, and blew apart six empty grain bins that were ready for harvest. Three machine or equipment storage sheds were also destroyed and the roof of a restaurant was partially torn off. The tornado then moved into Kandiyohi County (see separate entry).

Hail, Swift

When
September 19, 11:30 PM CST
Where
Swift County, 0.49 mi E of Swift Falls
Measured
1.25 in hail
Reported by
State Official
Coordinates
45.400, -95.420

Hail, Swift

When
September 19, 11:30 PM CST to 11:32 PM CST
Where
Swift County, 2.33 mi ENE of Swift Falls
Measured
2.5 in hail
Reported by
Public
Coordinates
45.407, -95.383

Hail fell on the northeast side of Camp Lake, just before the tornado hit.

Thunderstorm Wind, Swift

When
September 19, 11:30 PM CST to 11:31 PM CST
Where
Swift County, 2.15 mi SSW of Swift Falls to 1.41 mi S of Swift Falls
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.370, -95.444

A few trees were damaged, a weak 4-legged metal tower was tipped over, and a shed was blown over. This area may have been an earlier beginning point of the Camp Lake tornado, but damage was too scant to be certain, and therefore this damage has been listed as thunderstorm wind damage.

Thunderstorm Wind, Swift

When
September 19, 11:31 PM CST
Where
Swift County, 2.08 mi SE of Swift Falls
Measured
63 kt (72 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.380, -95.398

About six evergreen trees were tipped over. Based on a storm survey, it was determined that this was due to rear flank downdraft winds, with the Camp Lake tornado about two-thirds mile to the north.

Tornado, Swift

When
September 19, 11:32 PM CST to 11:34 PM CST
Where
Swift County, 1.1 mi SE of Swift Falls to 2.92 mi ENE of Swift Falls
Rating
EF1
Path length
2.4 mi
Path width
880 yd
Continued into
Pope, Mn (MPX)
Property damage
$800,000
Reported by
NWS Storm Survey
Coordinates
45.391, -95.411

A tornado touched down southwest of Camp Lake, where it hit some trees at a farmstead. It then moved across fields, damaging or destroying corn fields. It partially tore the roof off a turkey barn before hitting homes along the east side of Camp Lake. It was here that an observer reported his flag was blowing hard from the northwest as tennis ball size hail hit, then the flag suddenly switched and was blowing from the southeast while the hail continued, then from the southwest when the tornado moved in. One modular home had windows blown in, a porch blown away, and its roof was uplifted to the point where driving rain got into much of the house. The tornado then hit an abandoned farm, rolling a mobile home and destroying several outbuildings before moving into Pope County (see separate entry).

Tornado, Pope

When
September 19, 11:34 PM CST to 11:39 PM CST
Where
Pope County, 4.12 mi SSW of Gilchrist to 4.76 mi E of Gilchrist
Rating
EF1
Path length
6.8 mi
Path width
880 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
45.413, -95.373

A tornado touched down near Camp Lake in Swift County and then moved into Pope County, where it destroyed two machine sheds and several other outbuildings. The tornado tore through many fields, damaging or destroying much corn. It finally dissipated just after crossing State Highway 104, just before reaching Johanna Lake.

Tornado, Kandiyohi

When
September 19, 11:38 PM CST to 11:39 PM CST
Where
Kandiyohi County, 0.82 mi WNW of Sunburg to 1.73 mi NNE of Sunburg
Rating
EF1
Path length
1.91 mi
Path width
550 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
45.355, -95.255

A tornado moved out of Swift County and into northwestern Kandiyohi County. It knocked down trees, damaged crops, and destroyed two machine sheds at a farm.

Thunderstorm Wind, Pope

When
September 19, 11:39 PM CST to 11:41 PM CST
Where
Pope County, 5.48 mi ESE of Gilchrist to 6.93 mi SE of Terrace
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.445, -95.243

About two hundred trees were broken or uprooted due to the rear flank downdraft that accompanied the Camp Lake tornado. This damage was one to two miles southeast of the dissipation point of the tornado.

Thunderstorm Wind, Chippewa

When
September 19, 11:41 PM CST
Where
Chippewa County, 0.69 mi N of Clara City
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
44.960, -95.370

Thunderstorm Wind, Pope

When
September 19, 11:41 PM CST to 11:43 PM CST
Where
Pope County, 6.04 mi ESE of Terrace to 6.68 mi SE of Sedan
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.478, -95.211

A couple dozen trees were blown down or broken. Damage was scant, and therefore the storm survey was unable to determine if this was downburst or the continuation of the Camp Lake tornado. Radar data suggest it was probably downburst winds in the wake of the tornado.

Thunderstorm Wind, Stearns

When
September 19, 11:46 PM CST to 11:47 PM CST
Where
Stearns County, 3.33 mi WSW of Belgrade to 1.26 mi W of Belgrade
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.435, -95.066

A few dozen trees were damaged, the roof of an open sided shed was blown off, and several corn fields were damaged. This area may have been an earlier beginning point of the Belgrade tornado, but damage was too scant to be certain, and therefore this damage has been listed as thunderstorm wind damage.

Thunderstorm Wind, Stearns

When
September 19, 11:47 PM CST to 11:48 PM CST
Where
Stearns County, 2.21 mi NNE of Brooten to 3.64 mi NE of Brooten
Measured
69 kt (79 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.529, -95.102

About two dozen trees were damaged, a house lost a portion of its roof, siding was peeled away, and corn fields sustained some damage. This area may have been an earlier beginning point of the tornado that tracked from west to northeast of Elrosa, but damage was too scant to be certain, and therefore this damage has been listed as thunderstorm wind damage.

Tornado, Stearns

When
September 19, 11:48 PM CST to 11:49 PM CST
Where
Stearns County, 0.48 mi WNW of Belgrade to 0.9 mi NE of Belgrade
Rating
EF0
Path length
1.16 mi
Path width
330 yd
Reported by
NWS Storm Survey
Coordinates
45.453, -95.009

A tornado knocked down several dozen trees, with some landing on cars and sheds. One tree landed on a mobile home. The tornado also destroyed a storage building (the building had been moved from another location and was still in the process of being made ready for business when the tornado came and blew it across the road).

Thunderstorm Wind, Stearns

When
September 19, 11:48 PM CST
Where
Stearns County, 0.18 mi SW of Belgrade
Measured
63 kt (72 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.448, -95.003

Dozens and possibly more than 100 trees were felled in Belgrade, just to the south of a tornado. A storm survey determined this was due to rear flank downdraft winds associated with the Belgrade tornado.

Tornado, Stearns

When
September 19, 11:49 PM CST to 11:56 PM CST
Where
Stearns County, 4.43 mi WSW of Elrosa to 1.55 mi W of Greenwald
Rating
EF1
Path length
8.18 mi
Path width
360 yd
Reported by
NWS Storm Survey
Coordinates
45.550, -95.057

A tornado touched down on the edge of a corn field and moved east-northeast, missing the city of Elrosa by less than a mile. However, it hit several farms, including one where several metal sheds were destroyed. The tornado also knocked down or uprooted many trees and also severely damaged crops, especially corn that was ready for harvest.

Thunderstorm Wind, Stearns

When
September 19, 11:49 PM CST
Where
Stearns County, 4.19 mi NE of Brooten
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.542, -95.058

About 20 trees were broken about 2/3 mile to the southeast of a tornado that was west of Elrosa. The tree damage was deemed to be due to rear flank downdraft winds.

Thunderstorm Wind, Stearns

When
September 19, 11:54 PM CST to 11:56 PM CST
Where
Stearns County, 1.09 mi E of Elrosa to 1.43 mi SW of Greenwald
Measured
65 kt (75 mph) estimated gust
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
45.567, -94.948

A large shed lost part of its roof, a grain bin was dented in, other outbuildings were damaged, a few dozen trees were broken, and a few cornfields were damaged. This was all southeast of a tornado that tracked from west to northeast of Elrosa, and was deemed to be due to rear flank downdraft winds.

Thunderstorm Wind, Stearns

When
September 19, 11:55 PM CST to September 20, 12:01 AM CST
Where
Stearns County, 2.62 mi W of Greenwald to 1.19 mi NE of Melrose
Measured
68 kt (78 mph) estimated gust
Property damage
$1.0 million
Reported by
NWS Storm Survey
Coordinates
45.596, -94.924

Hundreds of trees, possibly over one thousand, were blown down across a broadening swath from northeast of Elrosa to Melrose. Numerous corn fields and other crops were also damaged. A storm survey determined this was due to downburst winds associated with a dissipating tornado and then downstream from the dissipated tornado. A building that was under construction was completely blown apart, and a commercial building lost part of its roof. Other sheds and outbuildings at farms also had some damage.

Tornado, Todd

When
September 20, 12:04 AM CST to 12:11 AM CST
Where
Todd County, 2.21 mi WNW of Burtrum to 2.99 mi NE of Pillsbury
Rating
EF1
Path length
6.75 mi
Path width
440 yd
Reported by
NWS Storm Survey
Coordinates
45.882, -94.743

A tornado touched down on the east side of Big Swan Lake, where a few trees were downed. As the tornado moved northeast, it hit a number of lake homes and cabins, causing roof damage to several. As the tornado reached the community of Pillsbury on the northeast side of Long Lake, a boat and attached dock were blown westward into the lake. Dozens of trees, including some two feet in diameter, were blown down or snapped. A home was shifted off its foundation by several inches. Another home sustained minor damage to the roof and had some windows blown in. The tornado continued beyond Pillsbury, moving across open fields and woods, and dissipated just as it reached the Todd/Morrison County line.

Thunderstorm Wind, Stearns

When
September 20, 12:06 AM CST to 12:09 AM CST
Where
Stearns County, 3.02 mi SSE of St Rosa to 2.4 mi W of St Francis
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.730, -94.654

About two dozen trees and numerous corn fields were blown down. Based on a storm survey, it was determined that this area was hit with downburst winds. A small part of the roof from a turkey farm was blown off.

Thunderstorm Wind, Morrison

When
September 20, 12:09 AM CST to 12:12 AM CST
Where
Morrison County, 0.56 mi SE of Swanville to 3.19 mi NNE of Swanville
Measured
61 kt (70 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.913, -94.643

Several dozen trees and a few corn fields were damaged in far western Morrison County, probably due to downburst or rear flank downdraft winds associated with the end of the Pillsbury tornado.

Thunderstorm Wind, Kandiyohi

When
September 20, 12:15 AM CST
Where
Kandiyohi County, 6.7 mi NE of Lake Lillian
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
45.015, -94.778

Several trees and large branches were broken.

Hail, Stearns

When
September 20, 12:20 AM CST
Where
Stearns County, 1.19 mi SE of Avon
Measured
0.88 in hail
Reported by
Public
Coordinates
45.610, -94.450

Hail, Morrison

When
September 20, 12:21 AM CST
Where
Morrison County, 2.37 mi SW of Bowlus
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.800, -94.440

Thunderstorm Wind, Mille Lacs

When
September 20, 12:55 AM CST
Where
Mille Lacs County, 2.28 mi NNW of Vineland
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
46.200, -93.770

Several trees and power lines were blown down north of Vineland.

Hail, Stearns

When
September 20, 12:56 AM CST
Where
Stearns County, 0.84 mi SW of Waite Park
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.540, -94.230

Hail, Mille Lacs

When
September 20, 1:02 AM CST
Where
Mille Lacs County, 4.49 mi NW of Vineland
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.220, -93.810

Hail, Stearns

When
September 20, 1:02 AM CST
Where
Stearns County, 0.48 mi W of Sartell
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.620, -94.210

Hail, Hennepin

When
September 20, 1:40 AM CST
Where
Hennepin County, 1.2 mi NE of Bloomington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
44.830, -93.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyThe tornado archive for Minnesota, 2017Warnings in Minnesota, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714905, 721272, 721263, 716488, 721264, 717533, 716490, 714906, 717546, 721268, 714912, 716497, 716498, 722106, 721267, 714913, 721271, 722097, 722100, 716501, 722096, 716503, 722099, 722098, 715380, 716504, 721266, 721466, 721274, 715376, 714907, 715379, 714908, 714909, 714910, 715377.